Fentanyl is carried by many advanced life support pre-hospital providers and is thought to be a viable alternative to Morphine for pain control. Fentanyl is also documented as being 100 times more powerful than Morphine. Carfentanil, which is often used to sedate elephants due to its potency, is thought to be 10,000 times more powerful than Morphine. Unfortunately, its potency places a great deal of risk to responders.
Carfentanil has been around for years. In fact, it is thought to have been used by the Russian military in the 2002 Moscow Theater Hostage Crisis to neutralize the terrorists. Unfortunately, its use in that incident resulted in more than 100 people dying from respiratory failure. More recently, it is being added to heroin and cocaine to augment illicit drug use. In fact, Time magazine has reported over 300 cases of Carfentanil overdoses and several deaths just since August of 2016. To be sure, we are likely to see more and more of it in the coming years, but just how dangerous is Carfentanil?
First, the Center for Disease Control (CDC) recommends a P100 cartridge be used in conjunction with air purifying respirators (APR) when dealing with Carfentanil. Most of us carry P95 cartridges for our APRs, which are not resistant to airborne Carfentanil. This suggests that we should be using a more protective means of respiratory protection, such as self-contained breathing apparatus (SCBA) when we encounter Carfentanil and do not have access to P100 cartridges and an APR. The CDC also places a great deal of emphasis on preventing the material from reaching your skin as it is toxic by both inhalation and skin absorption.
Carfentanil does not have an established occupational exposure limit. However, pharmaceutical companies have developed internal exposure limits based on their own risk assessments. Because it is normally a solid or liquid, these limits are reported as mg/m3 (milligrams per cubic meter). For Carfentanil, this value is 0.00032 mg/m3. To convert this to an aerosolized/airborne concentration, we simply take the reported limit in mg/m3 and multiply it by 24.45 and divide that value by the property’s molecular weight. Carfentanil’s molecular weight is 394.514g/mol. For reference, remember that the time weighted average limit for Chlorine is 0.5 parts per million (ppm) and the level at which Chlorine is immediately dangerous to life and health (IDLH) is 10 ppm. Aerosolized Carfentanil would be dangerous at 0.00001983 ppm (or 0.01983 ppb [parts per billion]). Anytime you are reading about a material’s ability to harm you and the reference displays that value in parts per billion, we are not talking about much. Since we are all aware of how deadly a Chlorine release can be, we should remember that aerosolized Carfentanil is about 500,000 times deadlier.
As far as skin contact goes, we are not normally protected against Carefentanil either. CDC recommends using nitrile gloves that are, at least, five mil thick. While the standard patient exam gloves that my department uses are marketed as being six mil thick, the specifications reveal that the middle finger is only 5.9 mil, the palm is 4.7 mil, and the cuff is 3.5 mil. This means that, like our respiratory protection, we may require a more protective form of skin protection when faced with Carfentanil.
If a responder encounters Carfentanil — either through inhalation or skin contact — they are likely to quickly experience profound respiratory depression, unconsciousness, followed by respiratory collapse and apnea. While mechanical ventilation is helpful for the patient, they will also require an opioid antagonist (such as naloxone – a.k.a. Narcan) and perhaps a lot. The amount of Carfentanil the patient has received will affect how much or how many repeated doses of Narcan the patient will require. Certainly, protection of the patient’s airway is also a primary concern if they are unconscious, apneic, and unable to protect their own airway. These patients will also require decontamination prior to transportation to a medical care facility. While removing the patient’s clothes will remove the large bulk of the contaminants, a gross wash may also be needed. This must be performed by technicians that are also properly protected from the product and we should consult technical specialist regarding the runoff decontamination water.
As you can see, an incident involving Carfentanil will likely require a full blown hazardous materials response team deployment to insure that responders are kept safe. However, when we are dealing with something as deadly as Carfentanil, we should take whatever steps we can to make sure responders are properly protected. Unfortunately, these incidents won’t come to us in the form of a train derailment or overturned tractor-trailer. Instead, they will simply be a “person down.” We need to remember that the “person down” is not always a simple diabetic patient. In the absence of definitive explanation for the person down, and of course anytime there are multiple people down, we need to be considering the deployment of hazmat resources, especially when we suspect that Carfentanil may be present.
Be safe and do good.
Steven this may be an image
Deaths Attributed to Fentanyl and/or Analogues + Heroin in North Carolina, 2010–2016* *provisional total
Chart courtesy N.C. Office of the Chief Medical Examiner